Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 285, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2006, 6:42 PM MDT for Stark County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2006, 6:42 PM MDT (00:42 UTC)
- Expired
- Aug 23, 2006, 7:18 PM MDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stark County, ND
The radar
The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:55 PM MDT | HAIL 0.25 | 7 E Lefor, ND | PEA SIZE HAIL AND 0.25 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 240042 SVRBIS NDC089-240130- /O.NEW.KBIS.SV.W.0285.060824T0042Z-060824T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 642 PM MDT WED AUG 23 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 730 PM MDT * AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEFOR...OR ABOUT 20 MILES SOUTHEAST OF DICKINSON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN STARK COUNTY AROUND 700 PM MDT... LAT...LON 4678 10259 4664 10263 4663 10210 4680 10211 $$ TWH
2 follow-up statements
000 WWUS53 KBIS 240101 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 800 PM CDT WED AUG 23 2006 NDC089-240130- /O.CON.KBIS.SV.W.0285.000000T0000Z-060824T0130Z/ STARK ND- 700 PM MDT WED AUG 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTHEASTERN STARK COUNTY... AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN STARK COUNTY...OR ABOUT 27 MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN STARK COUNTY AROUND 710 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4678 10244 4663 10248 4663 10210 4674 10210 $$ TWH
000 WWUS53 KBIS 240118 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 818 PM CDT WED AUG 23 2006 NDC089-240128- /O.CAN.KBIS.SV.W.0285.000000T0000Z-060824T0130Z/ STARK ND- 718 PM MDT WED AUG 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4678 10244 4663 10248 4663 10210 4674 10210 $$ TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:00 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED AUG 23 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... PROBLEMS TODAYS PACKAGE ARE CHANCES AND TIMING OF CONVECTION TONIGHT AND THURSDAY. GFS PREFERRED MODEL TODAY AND USED TO TIME SYSTEMS AND WINDS THROUGH THE CWA. VERY STEEP LAPSE RATES EVIDENT ON 14Z AND 17Z BISMARCK SOUNDINGS WITH CAPE VALUES DECREASING FROM 5300 JOULES AT 12Z TO A MORE MODERATE 4200 AT 17Z. HOWEVER NO MECHANISM PRESENT AT THIS TIME TO INITIATE CONVECTION. HOWEVER WITH WEAK SHORT WAVE ON WATER VAPOR LOOP PUSHING INTO WESTERN PORTIONS OF CWA AND VERY UNSTABLE ELEVATED WILL CONTINUE SLIGHT CHANCE POPS OVER CWA. BETTER CHANCES OF CONVECTION BEGINNING EARLY TOMORROW AND CONTINUING THROUGH FRIDAY AS SURFACE LOW MOVES SLOWLY ACROSS THE NORTHERN PLAINS DRIVEN BY MID LEVEL SHORTWAVES IN FAIRLY STRONG FLOW ROTATING AROUND LOW DROPPING SOUTH INTO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA. SOUTHWEST FLOW ALOFT AGAIN DEVELOPS FRIDAY AS OCCLUDED SURFACE SYSTEM EXITS PLAINS INTO NORTHERN MINNESOTA. GFS PAINTS SOME QPF OVER SOUTHERN PORTIONS OF STATE OF SATURDAY BUT WILL LEAVE IT DRY FOR NOW AS THE NAM IS DRY AND THE MODELS(ESPECIALLY THE NAM) HAVE BEEN FLOPPING BACK AND FORTH SOME THE PAST SEVERAL DAYS. NORTHWEST FLOW OVER NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY AS RIDGE AGAIN BUILDS OVER THE NORTHERN ROCKIES. TEMPERATURES ON SLOW DOWNWARD TREND WITH HIGHS DROPPING FROM THE 90S TODAY INTO THE 70S ON SATURDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY... THE LONG TERM PERIOD IS CHARACTERIZED BY THE UPPER LEVEL WESTERN US RIDGE IN PLACE OVER THE ROCKIES BRINGING DRY NORTHWEST FLOW ACROSS NORTH DAKOTA SUNDAY THROUGH TUESDAY. ON WEDNESDAY THE UPPER LEVEL RIDGE AXIS HAS MOVED EAST INTO THE WESTERN PLAINS AND ALLOWING SURFACE LOW PRESSURE TO DEVELOP IN THE LEE OF THE ROCKIES WITH GOOD SOUTHEAST SURFACE FLOW AND INCREASING DEWPOINTS. WILL NOT INTRODUCE PRECIPITATION FOR WEDNESDAY AT THIS TIME AS IS THE LAST DAY IN THE EXTENDED PERIOD...AND WILL WAIT FOR LATER FORECASTS FOR DAY-TO-DAY CONSISTENCY IN THE GFS MODEL FOR THIS EASTWARD MOVEMENT OF THE LONGWAVE RIDGE AXIS. OTHERWISE SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO LOWER 90S AND LOWS MAINLY IN THE 50S. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/JV
Hazardous weather outlook, Aug 23, 3:58 AM MDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 458 AM CDT WED AUG 23 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 458 AM CDT WED AUG 23 2006 /358 AM MDT WED AUG 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO BREAK OUT OVER WESTERN AND NORTHERN NORTH DAKOTA LATE TODAY INTO TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE WITH HIGH WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER CENTRAL NORTH DAKOTA THURSDAY AFTERNOON AND SPREAD EAST. LARGE HAIL WILL BE THE BIGGEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:53 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 67 min |
| Aug 23, 10:22 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 41 min |
| Aug 24, 2:52 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 28 min |
| Aug 24, 5:03 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 57 min |
| Aug 24, 5:56 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 64 min |
| Aug 24, 6:31 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 6:50 AM MDT | Tornado Warning | BIS | Mercer | 25 min |
| Aug 24, 6:58 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 32 min |
| Aug 24, 7:27 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 63 min |
| Aug 24, 7:49 AM MDT | Flash Flood Watch | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more | 7 hr |
| Aug 24, 8:31 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 8:43 AM MDT | Tornado Warning | BIS | Mercer | 32 min |
| Aug 24, 9:12 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
| Aug 24, 9:13 AM MDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 47 min |
| Aug 24, 10:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 45 min |
| Aug 24, 10:10 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Aug 24, 10:19 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 56 min |
| Aug 24, 10:30 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Aug 24, 11:13 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more | 62 min |
| Aug 24, 11:29 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Aug 24, 12:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 44 min |
| Aug 24, 12:03 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 27 min |
| Aug 24, 12:11 PM MDT | Tornado Warning | BIS | Morton | 34 min |
| Aug 24, 12:22 PM MDT | Tornado Warning | BIS | Burleigh | 38 min |
| Aug 24, 12:36 PM MDT | Tornado Warning | BIS | Emmons | 24 min |
| Aug 24, 12:40 PM MDT | Tornado Warning | BIS | McLean | 35 min |
| Aug 24, 12:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 57 min |
| Aug 24, 12:50 PM MDT | Flash Flood Warning | BIS | Mercer | 3 hr |
| Aug 24, 12:58 PM MDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 32 min |
| Aug 24, 1:12 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 3 hr |
| Aug 24, 1:13 PM MDT | Tornado Warning | BIS | McLean | 32 min |
| Aug 24, 1:17 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver, Sheridan | 58 min |
| Aug 24, 1:31 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 44 min |
| Aug 24, 1:46 PM MDT | Tornado Warning | BIS | McLean | 29 min |
| Aug 24, 1:47 PM MDT | Tornado Warning | BIS | Kidder | 28 min |
| Aug 24, 1:47 PM MDT | Tornado Warning | BIS | Ward | 28 min |
| Aug 24, 2:08 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 52 min |
| Aug 24, 2:16 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 24, 2:22 PM MDT | Flash Flood Warning | BIS | Kidder | 3 hr |
| Aug 24, 2:38 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 24, 2:39 PM MDT | Tornado Warning | BIS | Sioux | 36 min |
| Aug 24, 2:47 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 58 min |
| Aug 24, 3:18 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 57 min |
| Aug 24, 3:30 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 49 min |
| Aug 24, 3:44 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Aug 24, 3:57 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 63 min |
| Aug 24, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 56 min |
| Aug 24, 4:26 PM MDT | Flash Flood Warning | BIS | McHenry, Ward | 3 hr |
| Aug 24, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 65 min |
| Aug 24, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.